Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 274, NWS Des Moines, IA

October 13, 2017Marshall County, Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 13, 2017, 9:47 AM CDT for Marshall County, Story County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2017, 9:47 AM CDT (14:47 UTC)
Expired
Oct 13, 2017, 10:30 AM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, IA, Story County, IA

The radar

The Des Moines radar (KDMX), 40 km from the middle of the area, began a volume at 14:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

522 
WUUS53 KDMX 131447
SVRDMX
IAC127-169-131530-
/O.NEW.KDMX.SV.W.0274.171013T1447Z-171013T1530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
947 AM CDT FRI OCT 13 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Central Story County in central Iowa...
  Western Marshall County in central Iowa...

* Until 1030 AM CDT.

* At 946 AM CDT, a severe thunderstorm was located over Iowa State
  Center, or over Ames, moving east at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Ames, Nevada, State Center, Iowa State Center, Colo, Melbourne,
  Zearing, Clemons, St. Anthony and Ames Municipal Airport.

This includes Interstate 35 between mile markers 109 and 118.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4196 9370 4207 9370 4220 9306 4194 9306
TIME...MOT...LOC 1446Z 256DEG 45KT 4201 9363 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
3 follow-up statements
257 
WWUS53 KDMX 131459
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
959 AM CDT FRI OCT 13 2017

IAC127-169-131530-
/O.CON.KDMX.SV.W.0274.000000T0000Z-171013T1530Z/
Story IA-Marshall IA-
959 AM CDT FRI OCT 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR EAST CENTRAL STORY AND WESTERN MARSHALL COUNTIES...

At 958 AM CDT, a severe thunderstorm was located near Nevada, moving
east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Ames, Nevada, State Center, Colo, Melbourne, Clemons and St. Anthony.

This includes Interstate 35 between mile markers 110 and 116.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4197 9359 4207 9359 4216 9306 4194 9306
TIME...MOT...LOC 1458Z 256DEG 45KT 4205 9342 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
267 
WWUS53 KDMX 131510
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1010 AM CDT FRI OCT 13 2017

IAC127-169-131530-
/O.CON.KDMX.SV.W.0274.000000T0000Z-171013T1530Z/
Story IA-Marshall IA-
1010 AM CDT FRI OCT 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR EAST CENTRAL STORY AND NORTHWESTERN MARSHALL COUNTIES...

At 1010 AM CDT, a severe thunderstorm was located 7 miles east of
Nevada, moving east at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
State Center, Colo, Clemons and St. Anthony. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4199 9347 4209 9349 4216 9306 4198 9306
TIME...MOT...LOC 1510Z 256DEG 42KT 4206 9333 

HAIL...1.00IN
WIND...<50MPH
 
$$

Donavon
362 
WWUS53 KDMX 131521
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1021 AM CDT FRI OCT 13 2017

IAC127-169-131531-
/O.EXP.KDMX.SV.W.0274.000000T0000Z-171013T1530Z/
Story IA-Marshall IA-
1021 AM CDT FRI OCT 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STORY AND
NORTHWESTERN MARSHALL COUNTIES WILL EXPIRE AT 1030 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 4199 9347 4209 9349 4216 9306 4198 9306
TIME...MOT...LOC 1521Z 256DEG 45KT 4209 9316 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 6:38 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Oct 13, 6:38 AM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
638 AM CDT Fri Oct 13 2017

...Updated for 12 Aviation Discussion...

.SHORT TERM.../Today through Tonight/
Issued at 333 AM CDT Fri Oct 13 2017

GOES-16 Nighttime Microphysics once again showing an active night
of clouds across much of central Iowa, especially over eastern
Iowa where stratus has bases between 4000 and 5000 feet. A few
stations are also reporting fog, though so far isn't as widespread
nor as dense as what it became last night. Otherwise, a cold
front has entered the northwest part of the state and will be the
focus for rain chances today and tonight. Have noted some higher
level clouds trying to form in GOES-16 low level water vapor as
well as Nighttime Microphysics around the Carroll area, but so far
development has been slow and a struggle. Cloud cover should
become widespread across all of central Iowa this morning as the
front pushes more into central Iowa. Forecast soundings would
suggest rainfall would begin shortly after daybreak over west
central Iowa and gradually expand northeastward in a somewhat
narrow band this morning. By this afternoon, warm air advection
will increase allow for rainfall to become more widespread. Rain
amounts will be on the light side averaging less than a quarter of
an inch. Overall, not much instability to work with until this
afternoon and even then best chances for thunder would be over
southern Iowa later this afternoon. With the boundary draped
across the state today, temperatures will range from the upper 50s
over far northern Iowa to the low 70s near the Missouri border.

Showers and thunderstorms will continue over roughly the southern
2/3rds of central Iowa this evening as the front stalls. A few
strong to perhaps severe elevated storms may be possible tonight as
the low level jet increases. The best chance for these storms would
be over far southern Iowa where forecast soundings show MUCAPE
values of 500 to 1000 J/kg in the GFS and 1000 to 1500 J/kg in the
NAM with both models showing 50 to 60 knots of shear. DCAPE values
would be supportive of strong wind gusts and some hail may be
possible as well with not large amounts of CAPE in the hail growth
region and modest lapse rates.

.LONG TERM.../Saturday through Thursday/
Issued at 333 AM CDT Fri Oct 13 2017

.Long Term /Saturday through Friday/

./Saturday through Sunday/...Confidence Medium to High

Few changes to previous thinking regarding Saturday.  With the
strong trough aloft and attendant shortwave approaching in the
afternoon hours...a slightly strengthening area of low pressure will
be moving northeast into central Iowa from north central Kansas. The
evolution of the entire system is now rather similar between the
GFS/Euro/NAM with some intensification of the sfc/upper level
features as the trough moves through Iowa...with the faster/more non-
linear accelerations taking place as the system exits our area and
proceeds east.  Once again the southeast/east sections of our county
warning area should be in the warm sector by the afternoon. An early
morning round of mainly elevated convection with additional nearly
continuous development into the late morning/afternoon hours should
occur. This will most likely have a limiting affect on the width of
the corridor of severe weather coverage and the new Day2 outlook has
trimmed the corridor somewhat and also has shifted it farther
southeast. Convection should be maximized in the afternoon hours as
the cold front edges east while the slowly intensifying sfc low
pushes east northeast into eastern Iowa and the more robust wind
fields aloft move across the region.  In our south/southeast the GFS
once again forecasts H850/H700/H500/H300 winds of 62/63/58/70 kts
respectively while the Euro forecasts H850/H700/H500/H300 winds of
51/55/60/75 kts by 00z Sunday. In each model the more robust
H500/H300 winds of 80/100kts lags the better sfc lift/convergence by
about 3 hours. Despite a worst case scenario for any higher end
convection...there is enough shear/cape available for an area of
strong convection across the south/southeast northeast toward the
Quad Cities in the afternoon/early evening hours. The main threats
still appear to be wind/hail.  0-3km bulk shear vectors suggest
there may be a smaller risk of an isolated tornado east/southeast of
our area between 20-00z if a linear convective system develops.  As
expected from last night...H850 subjective analysis shows a narrow
ribbon of +10C dewpoints already moving into eastern Nebraska south
to the Gulf States with 15C dewpoints beginning to creep north into
northern Texas. GFS precipitable water forecasts for 18-00z Sunday
continue to show a large area of 1.5 to 2 inch values over much of
the east half of Iowa with warm cloud depths of 11kft or higher.
Efficient rainfall with brief heavy rain will be likely especially
along the cold front as convergence becomes maximized as the
front moves across our southeast during the late afternoon hours.
After highs ranging from the cooler 50s in the northwest to the
mid 70s in the southeast...lows Saturday night will fall into the
mid to upper 30s northwest to the mid 40s in the southeast. Winds
Saturday evening and night will increase from the northwest to 15
to 22 mph with gusts increasing to near 35 to 40 mph. Bufr soundings
show a well mixed layer through the night with GFS H700 subsidence
of 4 to 5 microbars/sec. Should clearing take place we may realize
the forecast higher near 45 kt gusts at the top of the mixed layer
during the overnight hours. This would be near advisory criteria.
It will take another package or so to determine if the trends
become more relevant to the forecast.

./Sunday Night Through Thursday/...Confidence High

Once again a stable outlook for next week.  With high pressure
settling across the region for Sunday night into Monday morning...
chilly overnight lows are anticipated. The models are suggesting
some return west/southwest flow between 06-12z so some minor
adjustments may be needed to overnight lows early Monday.  For now
will leave lows in the mid 30s north to the upper 30s south. If
winds remain decoupled through sunrise without any increase in speed
overnight...some frost in low lying areas may be possible. Other
than that the remainder of the period will see some warming and a
nice stretch of quiet and generally sunny weather until late in the
week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Saturday morning/
Issued at 638 AM CDT Fri Oct 13 2017

Main concerns this period will be ceiling and visibility
restrictions with showers and storms at times throughout the TAF
period. To start, low clouds have persisted overnight and some
patches of fog have formed with restrictions at KMCW and KFOD.
Fog will dissipate this morning while the clouds will lift a bit
into MVFR or VFR. Showers will develop as a cold front sinks
through the state with visibilities remaining above 6SM. However,
ceilings should fall into MVFR and perhaps IFR category as the
rain passes over KALO, KDSM, and eventually KOTM this afternoon.
Late this evening, did insert a brief window of dry weather per
short range guidance, but ceilings are expected to stay in the
IFR range over the southern terminals. For the northern
terminals, ceilings will gradually fall from VFR to MVFR with
KMCW following this trend shortly after this TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Ansorge
LONG TERM...REV
AVIATION...Ansorge
Hazardous weather outlook, Oct 13, 8:10 AM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
810 AM CDT Fri Oct 13 2017

IAZ085-086-095>097-141200-
Monroe-Wapello-Wayne-Appanoose-Davis-
810 AM CDT Fri Oct 13 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible late this afternoon and
across the entire area into the overnight hours. There is a
marginal risk of an isolated severe thunderstorm late tonight.
The primary threat will be hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight risk of severe thunderstorms Saturday into
Saturday evening across the outlook area.

Scattered to widespread thunderstorms are possible Saturday.
Strong to severe thunderstorms are possible Saturday afternoon and
evening. At this time the main threats include damaging winds and
large hail. In addition, locally heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Saturday afternoon and evening
over portions of the outlook area.

IAZ050-057>062-070>075-081>084-092>094-141200-
Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-
Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Taylor-
Ringgold-Decatur-
810 AM CDT Fri Oct 13 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are possible late this afternoon and
across the entire area into the overnight hours. There is a
marginal risk of a few severe thunderstorms late tonight. The
primary threat will be hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to widespread thunderstorms are possible Saturday.
A few strong to severe thunderstorms are possible Saturday afternoon
and evening. At this time the main threats include damaging winds
and large hail. In addition, locally heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ025>028-033>039-044>049-141200-
Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-
Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-Story-Marshall-
810 AM CDT Fri Oct 13 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered non severe thunderstorms are possible across the region
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered mainly non-severe thunderstorms are possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ004>007-015>017-023-024-141200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-
810 AM CDT Fri Oct 13 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.